brown discharge on the pill

C

Cristina

New Member
I need some information.

I always take pills. Even if I am a few hours late, I still take it. I have been taking pills for the past two years and never faced any problem that is until three weeks ago. I have a very active sex life and my husband, and I indulge in it frequently. The last time I did was around four weeks back and had it thrice over two days. Twice we did with protection and one time my husband did not wear a condom. But all the three times, he did not come inside me.

Around three weeks back, I started noticing a light to light-brownish discharge. The discharge was of medium viscosity. It was slightly smelly. I do not think that it is spotting, but I am still very concerned. We are focused on our careers right now, so not planning parenthood at the present moment. Can someone help me out with this…it is worrying me to a great extent.
 
Donna

Donna

New Member
What was the frequency of discharge? How often did it happen? If it was just a one-time thing then most probably it was some old dried blood. I suggest taking a break between two packs for having a period. Maybe having a period would stop the problem. It would not have any sort of impact on your sex life, and you would still be protected.
 
Carol

Carol

New Member
This is most probably due to the absence of a week-break between two packs for getting your period. The entire month, a thin uterine lining builds up in your uterus (the period is the monthly shedding of this lining). If you do not stop taking the hormone to let the lining shed, then sooner or later, the body is going to discharge that uterine lining and blood. The color is brown because it is old blood. I suggest taking a break between pills for it to resolve. Your protection will not be compromised if the active pills are taken correctly. You can also have sex during this period without any worries. It is okay to miss a period here and there during a year.

If the problem recurs or the discharge has a strong odor, then I would suggest meeting your OB/GYN.
 
M

Mag

New Member
Simply told, vaginal discharge is mucosal secretions that are produced by glands present in your cervix as well as the vaginal walls. The primary purpose of discharge is to keep the vagina healthy and clean by clearing out dead cells from the lining. Discharge also provides lubrication which protects your vagina from irritation and infection. So, the brownish discharge is nothing but normal discharge mixed with new blood that has not started flowing heavily yet. Another reason could be the blood getting exposed to air and turning brown.
 
girlie

girlie

New Member
If you are using any form of birth-control methods that only secretes progestin hormone (arm implant, hormonal IUD, or mini-pills that contain only progestin), then this type of irregular spotting is quite normal. The same also holds for other types of hormonal birth control methods containing progestin, in combination with a less dose of estrogen (like the patch, The Pill, or vaginal ring).
 
Erica

Erica

New Member
It is nothing but dried blood. If it has happened only once then sit back and relax. There is nothing to worry about. However, if it continues, then I think a visit to an OB/GYN would be necessary.
 
D

Dragoness

New Member
One cannot say the discharge is due to any one particular thing. Apart from pregnancy, there can be numerous other causes for the brownish discharge. Some women might get brown discharge due to contraceptives also. Other possible causes could be stress (I think you are under a tremendous amount of stress), hormonal imbalances, infections, trauma to cervix or vagina from intercourse, among others.

It can also happen immediately after a menstrual cycle and may be caused due to the incomplete expelling of the products of the uterus during the menstrual cycle. You are not helping yourself by worrying or freaking out. One should only worry about things that are under your control. If the symptoms continue, then it would be better to notify your physician for evaluation.
 
P

Pammy

New Member
Spotting can happen even if you use progestin pills for thinning your uterine lining. These can build up during the intervals and result in spotting during your period. Brown discharge in itself is not problematic, but if it is accompanied by a fishy or foul odor, swelling, soreness and redness in the vaginal area, cramps or pain in the abdomen, fever touching 104 and symptoms which are similar to flu, then you should be worried.

You can prevent brown discharge by following these simple steps:
  • Consume your pills at the same time daily
  • Don’t miss taking pills. Missing pills for more than one dose can make the pills ineffective
  • Don’t take OTC birth control pills. Always take prescription birth control pills
  • Stay well hydrated
  • Talk with your OB/GYN. They would have a better idea about the type of pills that would be suitable for you
 
R

Rose

New Member
There can be many reasons for your spotting, and it is always advisable to get it checked out with your doctor. Others can help, but one should always consult a medical expert for this type of issue. It is best if you would go and get an appointment with your OB/GYN. That being said, if the spotting has not come again, then there is no need to worry.
 
Top